Vermont, 2004

Winter Weather in Vermont, May 3 to 4, 2004

May 3 to 4, 2004 · NWS BTV · 4 events in 4 counties and zones

An area of low pressure developed along a cold front in eastern New England. The low moved through Maine the evening of May 3rd and into eastern Canada early on May 4th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure developed along a cold front in eastern New England. The low moved through Maine the evening of May 3rd and into eastern Canada early on May 4th. Light snow fell across northeast Vermont. The following snowfall amounts were noted: in Caledonia county, generally between 1 and 3 inches fell, in Essex and Orleans counties between 2 and 4 inches fell, while in Lamoille county generally 2 inches fell. Higher amounts were reported on the mountain tops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 3, 3:06 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 3, 3:06 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
406 PM EDT MON MAY 3 2004

.CURRENT...FRONTAL SYSTEM WHICH HAS PASSED THRU THE CWA SITS JUST
OFF THE EAST COAST THIS AFTERNOON. CLDS AND PRECIP WHICH LINGERED
BEHIND FRONT FOR MUCH OF THE WEEKEND...CONTINUE THIS TREND FOR THE
VT SIDE OF CWA...WITH SOME MINOR BREAKS SHOWING UP ON VIS SATELLITE
OVER NORTHERN NY.

(TONIGHT-TUESDAY MORN.)...NEXT ISSUE FOR THE FA WILL BE THE LOW
WHICH MVS UP ALONG THE FRONT TONIGHT THRU TUES. MORNING. YESTERDAY/S
MDL RUNS WERE PRETTY MUCH IN LINE EXCEPT THE GFS FOR LIFTING PRECIP
INTO CWA AS IT PASSES ALONG FRONT. 12Z RUNS THIS MORNING...
INCLUDING THE GFS...HAVE PRECIP REACHING INTO CWA DURING THE
OVERNIGHT PERIOD. CAA OVERNIGHT WILL TURN PRECIP OVER TO SNOW AFTER
STARTING OUT AS RAIN. QPF AMTS VARY W/ EACH MDL...WITH THE ETA
BEING VERY GENEROUS...EVEN INTO THE CHAMPLAIN VALLEY. FOR TIMING
PURPOSES...PRECIP WILL START AS RAIN OVER VT BEFORE CHANGING OVER TO
-SN/-SW BETWEEN 09Z THRU 12Z-15Z BEFORE CHANGING BACK TO -RW BY
MID/LATE MORNING FROM WEST TO EAST. BULK OF SNOWFALL WILL BE FROM THE
WESTERN SLOPES OF THE GREEN MTNS NORTH AND EAST INTO THE NORTHEAST
KINGDOM. SOME MIX IS POSSIBLE HERE IN CVLY AND EVEN LESSER CHANCE AT
KSLK. PLAN ON NOT MENTIONING PRECIP IN THE ST LAW VALLEY AS PRECIP
DOESNT LOOK TO REACH TOO FAR PAST CVLY. CURRENT ZONES MENTION 1-3
MAINLY OVER HIGHER ELEVATIONS...WILL PROBABLY KEEP AMT LINE OF
THINKING...BUT WILL STRESS MORE IN HIGHER ELEVATIONS...TAPERING
DOWN TO THE VALLEY LOCALES.

WILL ISSUE SPSBTV TO HIGHLIGHT CHANGE IN WX CONDITIONS.

(TUES. AFTERNOON-WED.)...LOW AND PRECIP EXIT REGION BY 18Z W/ SFC
RIDGE BUILDING OVER CWA TUES AFTERNOON INTO EARLY TUES EVENING. SFC
LOW WILL MV OVER GREAT LKS REGION TUESDAY NITE...AND MV OVER REGION
FROM WEST TO EAST ON WEDNESDAY. W/SW FLOW BUILDING BACK OVER REGION
DURING THIS TIME WILL KEEP ALL PRECIP AS -RW IN SOUTHERN ZONES...W/
AN EARLY -RW/-SW MIX BEFORE CHANGING TO ALL -RW IN THE AFTERNOON.
QPF MAXS AROUND .10-.20 FOR THIS EVENT FORECASTED.

(THURSDAY)...LOW EXITS REGION WED NITE W/ SFC RIDGE MVG EAST OVER
THE CWA INTO THURSDAY...DRYING REGION OUT FOR MSTLY SUNNY DAY. LOW
OVER EASTERN CANADA COULD BRING -RW LATE IN DAY.
&&

.EXTENDED (THURSDAY NIGHT THROUGH MONDAY)...
A HIGH PRESSURE AREA CENTERED OVER THE GREAT LAKES EARLY THURSDAY
NIGHT WILL BUILD SLOWLY SOUTHEAST INTO NEW ENGLAND BY SATURDAY
MORNING FOR A PERIOD OF FAIR AND DRY WEATHER. THIS HIGH PRESSURE AREA
WILL SLIP OFF THE EAST COAST DURING THE DAY ON SATURDAY. A WARM FRONT
WILL APPROACH THE REGION FROM THE EASTERN GREAT LAKES BY LATE
SATURDAY AFTERNOON...SO WILL INCLUDE A CHANCE OF SHOWERS IN THE
FORECAST FOR LATE SATURDAY AFTERNOON. SHOWERS SHOULD CONTINUE INTO
SATURDAY NIGHT. ON SUNDAY...A COLD FRONT WILL DROP SOUTHWARD FROM
CANADA...SO WILL INCLUDE A CHANCE OF SHOWERS DURING THE DAY ON
SUNDAY. HIGH PRESSURE TO THEN BUILD SOUTHWARD FROM QUEBEC SUNDAY
NIGHT AND MONDAY FOR FAIR AND DRY WEATHER.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...JN
EXTENDED...WGH
Hazardous weather outlook, May 3, 3:47 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
447 AM EDT MON MAY 3 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-031046-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
447 AM EDT MON MAY 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 3, 3:16 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
416 PM EDT MON MAY 3 2004

NYZ028>031-034-035-VTZ001>012-016>019-041600-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-ORANGE-ORLEANS-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WASHINGTON-WESTERN ADDISON-WESTERN CHITTENDEN-WESTERN CLINTON-
WESTERN ESSEX-WESTERN FRANKLIN-WESTERN RUTLAND-WINDSOR-
416 PM EDT MON MAY 3 2004

...A ROUND OF WINTRY WEATHER HEADING FOR THE NORTH COUNTRY LATE
TONIGHT INTO TUESDAY MORNING...

A LOW PRESSURE SYSTEM MOVING NORTH ALONG A COASTAL COLD FRONT...WILL
MOVE ACROSS CAPE COD LATE TONIGHT AND THEN NORTH INTO MAINE AND THE
CANADIAN MARITIMES TUESDAY MORNING. COLDER AIR ALOFT MOVING INTO THE
REGION WILL CHANGE PRECIPITATION OVER TO SNOW AFTER BEGINNING AS
MIX OF RAIN AND SNOW...FOR ALL OF VERMONT AND THE CHAMPLAIN VALLEY.
AREAS IN THE ADIRONDACKS WILL JUST SEE A CHANCE OF SNOW SHOWERS
OVERNIGHT...WITH LITTLE OR NO SNOW ACCUMULATION. FURTHER EAST IN THE
CHAMPLAIN VALLEY AND THE GREEN MOUNTAINS OF VERMONT...SNOW TOTALS OF
1 TO 3 INCHES ARE POSSIBLE...MAINLY ON GRASSY SURFACES...WITH THE
HIGHER AMOUNTS IN THE HIGHER ELEVATIONS OF THE GREEN MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
May 3, 6:00 PM EST to May 4, 8:00 AM EST
Where
Caledonia forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
May 3, 6:00 PM EST to May 4, 8:00 AM EST
Where
Essex forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
May 3, 6:00 PM EST to May 4, 8:00 AM EST
Where
Lamoille forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
May 3, 6:00 PM EST to May 4, 8:00 AM EST
Where
Orleans forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401402, 5401403, 5401404, 5401405.